Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
195 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of withdrawing prodep medication ?

Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13708 Questions

default
Posted on Mon, 27 May 2013 in Medicines and Side Effects
Question: Dear doctors,
I'm 35 and married working in a software company as a java lead. I am on prodep 30 mg per day for the past few years (3-4).
I have been on antidepressants on and off for the past 15 yrs each time for a different reason (mostly stress related) and am seeing an eminent doctor Dr XXXXXXX M here in Bangalore. He has helped me on several occassions to get over my lack of serotonin problem. He has been my mentor/saviour. The qn I have here is, is it fine to continue using this tablet, my doc says its fine as long as I don't overuse it & stick to the correct dosage, progressively i can taper it to 0mg too he says. But I am unable to do this as the moment I stop using it, i have sleep problems and sometimes cant get up in the morning if i miss on a few days. Im scared of discontinuiing it as the stresses on my job are many and feel i may have to be on it for life... but is there a chance of me getting off this tablet, as Im also afraid it may affect my sex life (I currently have sex 2-3 times a week with my wife) and also ability to concentrate/remember things in the long term. Pls help me understand the exact side-effect of Prodep. Knowing well that prodep is a very popular OTC drug these days, I still want to confirm on its side-effects due to long term usage (>15 yrs) and if there are any alternatives.
& also get clarified on my above queries. Thanks!
doctor
Answered by Dr. Rakhi Tayal 22 minutes later
Hello XXXXXX.

Thanks for writing to us.

Prodep is among the safer antidepressants. The side effects reported with them are not very common and rarely serious.

The common side effects include anxiety; decreased sexual desire or ability; diarrhea; dizziness; drowsiness; dry mouth; flu-like symptoms (eg, fever, chills, muscle aches); increased sweating; loss of appetite; nausea; nervousness; runny nose; sore throat; stomach upset; trouble sleeping; weakness.

As you are already taking the drug for last 3-4 years, it is not likely to show any new side effects if you use it for next 10 years.

It is best to try to taper off this dose to 10 mg daily after consulting with your doctor.

Other than that some simple measures that can help you include-

1. Practice relaxation exercises like yoga, XXXXXXX breathing exercises, etc.

2.Do a regular workout or exercise like aerobics.

3. Decrease sugar intake in your diet.

4. Indulge in some interesting hobbies.

5.Listen to music , go to parks or picnics with friends, etc.

These will relax your tension to a large extent and you will find your life interesting.

There are some drugs like escitalopram, sertraline, etc which can also be used but these should be taken only after proper consultation with your doctor.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Wishing you good health.

Regards.


Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Rakhi Tayal 1 hour later
Thanks much for the quick reply & the tips Dr XXXXXXX you're right in saying i do experience most if not all of the symptoms you've listed - decreased sexual desire or ability sometimes (my wife is worried sometimes about this & feels its prodep that could be causing it, altho' I havent stopped masturbating atleast 2-3 times a week). I'm usually susceptible to dry-eyes & diarrhea too sometimes - perhaps a side effect of my immune system going down, drowsiness if i miss the pill, flu-like symptoms (eg, fever, chills, muscle aches without any reason - again if i skip a dose; nervousness (Ive learnt to control this with prayer & music); stomach upsets (atleast twice a year - severe type);trouble sleeping (my wife feels I have sleep apnea due to prodep). The 2 qns which remain at large are - a) Does prodep affect the heart (a doc recently said it might if taken over a long term) b) Does prodep cause personality disorder (as in completely alter the personality of an individual) over a long term - make him submissive, non-proactive or unable to take care of himself or his family in the long run?! Thanks!!!
doctor
Answered by Dr. Rakhi Tayal 1 hour later
Hello.

Thanks for writing again.

The only delayed side effects seen on a long term use of ten years are- restlessness, tension, agitation, and sleep disturbances - mainly due to super sensitivity of serotonin related receptors.

Any cardiac side effects or depressed mental abilities are not known with a long term use.

Hope my answer is helpful.

Wishing you a trouble free speedy recovery.

Regards.


Above answer was peer-reviewed by : Dr. Manju M
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Sleep apnea

doctor1 MD

I was diagnosed with sleep apnea in 2011. I didn t know snoring really loud was a condition until the girl I was seeing, couldn t stand sleeping...

doctor1 MD

I am currently using androgel because recent blood tests indicated low t level. I have this rechecked to make sure the results were accurate. I...

doctor1 MD

What holistic/ non surgical approaches are there to correcting my crossbite and overbite. I am 39 and my jaw is killing me, my cheek muscles never...

doctor1 MD

I ve had a constant headache the past four days, but it only appears when i stand up and it does so briefly (about 3-5 seconds). I ve also been...

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong...

doctor1 MD

My obese 41 year old daughter woke up the last two mornings with severe vertigo and loss of sight/impaired vision. Eventually the symptoms subside....

doctor1 MD

azy and general I have been extremely tired not knowing why I am on 75 micrograms of Synthroid for my thyroid and Adderall for my concentration and...